Home » Frequently asked Questions on Health » Does Betacard lead to low pulse rate?

Does Betacard lead to low pulse rate?

Q: I am of 53 years old. I take Betacard 50 daily for high blood pressure (BP). My BP is 145/95. My pulse rate is 55. The doctor says that the low pulse rate is due to Betacard, but he is continuing this medicine. Should I continue Betacard or consult another doctor for a change of medicine?

A:Betacard is the brand name of a medicine called atenolol. It causes slowing of the heart rate. There is another, more important reason for not using it. There is ample evidence to suggest that Betacard (a) it performs less well than other, newer agents and (b) it carries an unacceptable risk of provoking diabetes even when used in normal dose. As per globally accepted evidence-based guidelines, in patients below 55 years of age, the first line therapy should be enalapril (sold under the brand name of BQL, Enam). Its normal dose is 5mg once daily but if necessary it can be increased to up to 10 mg twice daily. Alternatively, losartan (sold under the brand name of Losacar) 25 mg daily can be used. If necessary the dose can be increased to 50 mg daily.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------